Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 267, NWS Springfield, MO

September 14, 2004Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 14, 2004, 3:11 PM CDT for Webster County, Wright County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 3:11 PM CDT (20:11 UTC)
Expired
Sep 14, 2004, 4:00 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 142011
SVRSGF
MOC225-229-142100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI.
  WEBSTER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 PM CDT.

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF NIANGUA...OR 24 MILES NORTH OF AVA...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN WEBSTER AND NORTHWESTERN WRIGHT COUNTIES...INCLUDING
  THE TOWNS OF DUNCAN AND GROVESPRING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3749 9288 3724 9289 3731 9251 3750 9255

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:58 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 14, 1:58 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT TUE SEP 14 2004

.DISCUSSION...

NOT TOO MUCH TO TALK ABOUT IN THE SHORT TERM. WARM AND HUMID AIRMASS
HAS OVERSPREAD THE AREA WITH EVEN SOME SPOTTY SHOWERS DEVELOPING
THIS AFTERNOON. COULD SEE A COUPLE SHOWERS LINGER INTO THE EARLY
EVENING HOURS...BUT LOSE OF HEATING SHOULD PUT THE KIBOSH ON ANY
LINGERING ACTIVITY.

COLD FRONT STILL FORECAST TO DROP SOUTHEASTWARD INTO NORTHERN
PORTIONS OF THE CWA LATE WEDNESDAY AFTERNOON...MOVING ACROSS THE
AREA WEDNESDAY NIGHT. AIRMASS AHEAD OF THE FRONT SHOULD BECOME
UNSTABLE AND MORE IMPORTANTLY UNCAPPED. UPPER LEVEL FORCING LOOKS
WEAK...BUT LOW LEVEL CONVERGENCE ALONG THE FRONT SHOULD BE ENOUGH TO
KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS. AS SUN SETS THE
ATMOSPHERE SHOULD BEGIN TO STABILIZE...SO BEST CHANCES OF SEEING
PRECIPITATION WILL BE ACROSS CENTRAL MISSOURI...WITH CHANCES
DWINDLING SOUTH FROM THERE AS THE TIMING OF THE FROPA BECOMES
INCREASINGLY LESS FAVORABLE.

AFTER THE MODEST PRECIPITATION CHANCES TOMORROW AND TOMORROW
NIGHT...OUR AREA WILL RETURN TO THE SEMI-ARID CONDITIONS THAT WE ARE
BECOMING INCREASINGLY ACCUSTOMED TO. COOLER AND DRIER AIR WILL
FILTER SOUTHWARD INTO THE AREA THURSDAY. WINDS WILL PICK UP FRIDAY
AS PRESSURE GRADIENT BETWEEN IVAN AND HIGH PRESSURE TO THE NORTH
SHOULD FRESHEN UP THE NORTHEAST WINDS...ESPECIALLY OVER EASTERN
PORTIONS OF THE OZARKS.

MUCH OF HOW THINGS PAN OUT IN THE EXTENDED WILL DEPEND ON WHAT
EFFECTS THE VERY LARGE AND POWERFUL IVAN WILL HAVE ON THE OVERALL
PROGRESSION OF WEATHER SYSTEMS ACROSS THE COUNTRY. TYPICALLY STRONG
HURRICANES THAT MEANDER NORTHWARD INTO THE MID LATITUDES HAVE A WAY
OF REALLY SLOWING DOWN THE PROGRESSION OF SYSTEMS...AND REALLY DONT
SEE ANY REASON WHY IVAN SHOULD BE ANY DIFFERENT.

WITH THAT IN MIND...AND CONSIDERING THE KNOWN GFS BIAS TO BE MUCH
TOO STRONG AND MUCH TOO QUICK WITH EARLY SEASON COLD AIR INTRUSIONS
GENERAL CONSENSUS WITH SURROUNDING OFFICES HAS BEEN TO DISCOUNT LAST
NIGHTS GFS RUN WITH ITS STRONG AND FAST COLD AIR INTRUSION. FOR OUR
GOING GRIDS THAT MEANS NOT MANY CHANGES TO THE CURRENT
FORECAST...WITH CONTINUATION OF ABOVE AVERAGE TEMPERATURES AND NO
PRECIPITATION THROUGH DAY 7.

IZZI

&&

.AVIATION...

WIDELY SCATTERED SHOWERS HAVE DEVELOPED IN CUMULUS FIELD OVER
CENTRAL/WESTERN MO THIS AFTERNOON. HAVE UPDATED TWEB ROUTES FOR
PRECIP UNTIL 02Z. THEREAFTER CONVECTION SHOULD DIE OUT RAPIDLY WITH
LOSS OF DAYTIME HEATING.

MODEL FORECAST SOUNDINGS SHOW SOUTHWEST WINDS AROUND 35 KTS
DEVELOPING JUST OFF THE SURFACE OVERNIGHT AHEAD OF APPROACHING UPPER
TROUGH OVER THE CENTRAL HIGH PLAINS. SO HAVE INCLUDED WIND SHEAR IN
TAFS AND WESTERN TWEB ROUTES AFTER 02Z.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 14, 1:00 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE SEP 14 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  THE ENTIRE OUTLOOK AREA THROUGH EARLY EVENING.

  DISCUSSION:

  ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO WILL AFFECT
  THE OUTLOOK AREA THROUGH EARLY EVENING. NO SEVERE THUNDERSTORMS
  ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
  AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

IZZI

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.